A Year and a 1/2 with Tamoxifen: Collateral Damage

For those unfamiliar with the drug tamoxifen, its purpose is to block estradiol receptors in an effort to decrease the chances of developing hormone receptor positive breast cancer. My own tumor had been estrogen and progesterone receptor positive, so tamoxifen is pretty much standard fare for women in my situation.

The trick is, however, to make sure women keep taking the medication, and the side effects may make that a challenge. The current recommendation for pre-menopausal women with hormone receptor positive cancer is ten years of tamoxifen. When I posted after a year of taking tamoxifen, I was experiencing minor side effects but had managed to avoid the worst hot flashes and night sweats that many women complain of. And even the side effects I had I couldn’t completely pin on the drug.

After a year and a half of tamoxifen, the landscape has changed. My estradiol level, which was 36 pg/mL when I started in November 2017, has dropped to 22 pg/mL. I’m still not having a significant problem with body temperature regulation, although this may change with the summer months.

There are, however, other distressing issues that are becoming increasingly problematic:

1. Memory lapses. I’ve written about this in a number of other posts, but it deserves mention again because it’s not getting any better. I struggle with distractability and loss of focus, which compromise my ability to do my current job. There are details that I simply miss, and I have a hard time juggling things in my head. Yes, I write everything down and follow my own advice, but there are days that I want to give up and go home.

Bottom line, even with workarounds, my concentration makes me ineffective at times. That alone could be a deciding factor in how long I will last on this medication, but it’s not the only one.

2. Fatigue. This has become more noticeable and is affecting my workouts. I feel like I’m losing ground on my fitness. While I’m no stranger to working out even when I don’t feel like it, there are days that I feel beat before I begin, and like I’ve been run over by a truck by the time I’m done. Exercise is such a crucial part of recovery and good health — and a very important part of my life — that it seems ridiculous that my treatment should be getting in the way of it!

Detachment from affection feels lonely and isolating.

3. Loss of libido and emotional attachment. This would be easier to take if I were single and living alone, but dealing with this side effect in the context of a relationship is getting progressively more difficult. It is not simply romantic desire that has dwindled; feelings of affection for my husband and children have dulled. I know I love them and feel a strong sense of responsibility for them, but there’s a numbness where there used to be warm emotions. It breaks my heart because I don’t want to feel this way.

4. Depression/mood swings. On the plus side, I know what’s going on and am actively working with my counselor on dealing with these fluctuations, but these are side effects of the drug, so as long as I’m taking it, I feel like I’m trying to bail water out of a sinking boat with a spoon.

5. Argh, again with the hair! After regrowing my hair following chemo, it has been thinning from tamoxifen. This may seem insignificant in the grand scheme of things, but if you’ve ever lost your hair to cancer treatment, you know that it can be a emotional experience. Getting your hair back is a big deal, but thinning hair brings back a sense of helplessness and lack of control.

Notice that the effects above are not readily apparent — even the thinning hair might not be as noticeable to an observer as it is to me. It’s easier to understand visible health-related consequences, but we as a society have a hard time getting our head around (or expressing concern for) the importance and impact that emotional factors have on quality of life. You can’t see my concentration difficulties or depressive mood or grief over numbed affection, but they affect me as strongly as do any physical symptoms.

I’m not forgetting how lucky I am.

This is a good place to stop and mention gratitude. The fact that I write this post as a former cancer patient on a maintenance drug to help keep my cancer from re-occurring…that is a privilege. My good fortune is not lost on me, and it is something I think about every single day. We have come a long way in treating my type of breast cancer and I am the beneficiary of those advances.

But there is also an expectation that now that chemo and radiation are done and my scans are clean, I should be “back to normal”. I would like nothing more than that, but I’m not there.

This brings me to a deal I made with myself: I promise to do my utmost to last through five years of tamoxifen. However, years 6-10 remain to be seen. At some point, the scales will tip and quality of life will win out over whatever purported percentage of increased survivorship the full decade of the drug can offer me. This offers me some strength to push on and focus on the present, doing the best I can with what I have.

Author: franticshanti

Why so serious?

4 thoughts on “A Year and a 1/2 with Tamoxifen: Collateral Damage”

  1. I understand the “looking well” part of this disease, when one may never feel well in the way that most think of it. And, the difficulties with having one’s gratitude and positivity stand in the forefront, yet needing to acknowledge the other parts of this disease. I admire your strength and appreciate your willingness to share the experience. My best wishes to you.

    Liked by 1 person

Leave a Reply to smilecalm Cancel reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.